Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS La Crosse, WI

July 25, 2018Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 25, 2018, 6:48 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 6:48 PM CDT (23:48 UTC)
Expired
Jul 25, 2018, 7:29 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 151 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:52 PM CDTHAIL 11 W Nora Springs, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KARX 252348
SVRARX
IAC067-131-260045-
/O.NEW.KARX.SV.W.0079.180725T2348Z-180726T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
648 PM CDT WED JUL 25 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Mitchell County in north central Iowa...
  Floyd County in north central Iowa...

* Until 745 PM CDT.

* At 647 PM CDT, a severe thunderstorm was located near Mason City,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rudd and Rockford around 710 PM CDT.
  Floyd around 725 PM CDT.
  Charles City around 730 PM CDT.

Other locations impacted by this severe thunderstorm include Colwell,
Orchard, Rock Creek, Idlewilde State Park and Howardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4328 9302 4327 9255 4298 9255 4305 9302
TIME...MOT...LOC 2347Z 288DEG 28KT 4317 9313 

HAIL...1.00IN
WIND...60MPH
 
$$

DL
4 follow-up statements
557 
WWUS53 KARX 252355
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
655 PM CDT WED JUL 25 2018

IAC067-131-260045-
/O.CON.KARX.SV.W.0079.000000T0000Z-180726T0045Z/
Mitchell IA-Floyd IA-
655 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN MITCHELL AND FLOYD COUNTIES...

At 654 PM CDT, a severe thunderstorm was located over Nora Springs,
or 9 miles east of Mason City, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Quarter size hail has been 
         reported near Nora Springs by fire department officials.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Rudd and Rockford around 700 PM CDT.
  Floyd around 715 PM CDT.
  Charles City around 720 PM CDT.

Other locations impacted by this severe thunderstorm include Colwell,
Orchard, Rock Creek, Idlewilde State Park and Howardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4328 9302 4327 9255 4298 9255 4305 9302
TIME...MOT...LOC 2354Z 288DEG 32KT 4313 9301 

HAIL...1.00IN
WIND...60MPH
 
$$

Lawrence
956 
WWUS53 KARX 260005
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
705 PM CDT WED JUL 25 2018

IAC131-260014-
/O.CAN.KARX.SV.W.0079.000000T0000Z-180726T0045Z/
Mitchell IA-
705 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MITCHELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has 
moved out of the area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Iowa.

LAT...LON 4321 9302 4321 9255 4298 9255 4305 9302
TIME...MOT...LOC 0004Z 288DEG 32KT 4311 9290 

$$

IAC067-260045-
/O.CON.KARX.SV.W.0079.000000T0000Z-180726T0045Z/
Floyd IA-
705 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR FLOYD COUNTY...

At 704 PM CDT, a severe thunderstorm was located over Rudd, or 11
miles west of Charles City, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 655 PM, quarter size hail was 
         reported near Nora Springs by the fire department.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Floyd around 715 PM CDT.
  Charles City around 720 PM CDT.

Other locations impacted by this severe thunderstorm include Colwell,
Colwell County Park, Bunns Woods County Park, Idlewilde State Park
and Howardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9302 4321 9255 4298 9255 4305 9302
TIME...MOT...LOC 0004Z 288DEG 32KT 4311 9290 

HAIL...1.00IN
WIND...60MPH
 
$$

Lawrence
949 
WWUS53 KARX 260016
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
716 PM CDT WED JUL 25 2018

IAC067-260045-
/O.CON.KARX.SV.W.0079.000000T0000Z-180726T0045Z/
Floyd IA-
716 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL FLOYD COUNTY...

At 715 PM CDT, a severe thunderstorm was located near Floyd, or near
Charles City, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Charles City around 725 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 147 And T 34, Oakwood, Midway, Floyd Crossing and Bunns Woods
County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4316 9302 4311 9255 4298 9255 4305 9302
TIME...MOT...LOC 0015Z 283DEG 33KT 4307 9279 

HAIL...1.00IN
WIND...60MPH
 
$$

Lawrence
713 
WWUS53 KARX 260029
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
729 PM CDT WED JUL 25 2018

IAC067-260038-
/O.CAN.KARX.SV.W.0079.000000T0000Z-180726T0045Z/
Floyd IA-
729 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLOYD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, nickel size hail 
and wind gusts to 45 mph are still possible with this storm as it 
crosses southern Floyd County through 8 PM.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Iowa.

LAT...LON 4316 9302 4311 9255 4298 9255 4305 9302
TIME...MOT...LOC 0026Z 288DEG 28KT 4304 9266 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:14 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 2:14 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
214 PM CDT Wed Jul 25 2018

.SHORT TERM...(This afternoon through Thursday)
Issued at 214 PM CDT Wed Jul 25 2018

Main concern remains potential for strong to severe storms across
much of the forecast area into this evening. An early afternoon look
at satellite/radar/obs showed an area of showers with occasional
thunder associated with a weak shortwave moving into southeast
Minnesota. A cold front was draped northeast to southwest across
central Minnesota and will likely serve as the main focus of
convection this afternoon/evening, though still not a lot of
confidence on how everything will play out. The general idea is that
the front will approach from the northwest, and with increasing
moisture transport ahead of the front by late afternoon, storms are
expected to develop just northwest of the front. In addition, a
stronger shortwave will move across central Minnesota into northern
Wisconsin this evening, providing a little bit better forcing in
these areas.

Despite a fair amount of instability, the showers moving into
southeast Minnesota were quickly dissipating due to very little
forcing. With this lack of showers to use up the instability,
combined with a little less cloud cover than expected, could see a
bit more instability than first thought (SBCAPE approaching 2000
J/kg). However, the strongest deep layer shear looks to remain
mainly behind the front/storms, though could see a very narrow
corridor right along the front where the best shear overlaps the
instability. This would be the most favorable area for any
organized storms and severe weather.

Looking at severe weather types, thinking wind and maybe hail will
be the greatest threats. Despite the strongest deep shear being
behind the storms, 0-3 km shear looks decent, with around 25 kts or
so ahead of the front, with much of it being line-perpendicular. In
addition, forecast soundings show deep mixing in the lower levels,
though the RAP does seem a bit overdone with this, as we are not
seeing any wind gusts over 25 kts like it suggests with its winds at
the top of the mixed layer. Mid-level lapse rates near 6.5 C/km and
the aforementioned instability also suggest a hail threat, but
thinking the signals for wind are a little stronger. Unlike previous
severe weather events, heavy rain does not appear to be a major
threat, with precipitable water values in the 1.3-1.5 inch range and
shallower warm cloud depths (which are also more favorable for hail)
in the 3-3.5 km range. Bottom line, thinking the convection will be
in a somewhat unorganized, broken line along the front with a few
cells/bowing segments producing strong to damaging winds and hail.

The front and storms should be out of the area by midnight, with a
breezy, cool day on tap for Thursday with 20+ mph wind gusts out of
the northwest. High temperatures look to be in the mid 60s to mid
70s. In addition, with cyclonic flow remaining in the area, could
see a few "popcorn" light showers, especially if we manage to get a
bit of sunshine to peek through the clouds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 214 PM CDT Wed Jul 25 2018

For Thursday night thru Saturday night: main fcst concerns are the
cooler, below normal temperatures thru the period.

25.12z model runs in good agreement for NW flow aloft to continue
developing over the Upper Midwest Thu night/Fri, with second
shortwave trough/energy to dig in and help carve out even deeper
troughing aloft over the region by Sat/Sat night. Confidence is good
for Thu night thru Sat night to be a seasonably cool period across
the area.

A cool low level airmass settles over the area Thu night but NW
gradient winds looking to remain in the 5-10mph range to keep BL
stirred and lows from dropping too far, even after the seasonably
chilly temps on Thu. Even so, consensus lows in the low-mid 50s are
going to feel cool. Weak sfc high pressure to slide over the area
Fri, for much lighter winds than Thu. Highs to recover a bit Fri
without the brisk NW winds and cold advection, with mixed 925mb
temps supporting highs in the 70s. With lighter winds Fri night will
have to watch for the potential of late night valley fog along with
lows in the normally colder low laying areas dipping into the 40s.
Lower level trough and some thermo-dynamic forcing to accompany the
round of shortwave energy to move into/ across the region later
Sat/Sat night. Some small, mainly SHRA chances and mainly west of
the MS river later Sat/Sat night, along with highs/lows a category
or 2 below normal, OK for now.

For Sunday thru Wednesday (days 4 to 7): main fcst concerns this
period are some SHRA/TSRA chances Sun/Mon and continued below normal
temps thru Tue.

Medium range model runs of 25.00z/25.12z in rather good agreement
for an anomalous cold mid level troughing to settle over the
central/ eastern CONUS Sun/Mon then persist into the middle of next
week. NAEFS std deviations of -2 to -3 on 500mb hgts/temps Sun-Tue
with some slow modification/warming by Wed. Fcst confidences is
average for precip chances this period but good for temps to remain
below normal, at least thru Tue.

Some signal for a lower level low/trough to swing thru the region
under the deep, cold cyclonic flow of the mid level troughing
Sun/Mon. This along with potential for plentiful lower level
moisture in the circulation. Consensus 20-40% SHRA/TSRA chances
mainly Sun/Mon afternoons reasonable at this point. More of a signal
for lower level high pressure, and drying to build in for Tue/Wed.
Some more southerly lower level flow and warm advection even progged
to return on Wed. Until then, general northerly flow and below
normal 925-500mb temps to keep highs/lows for Sun thru at least Tue
night in the below normal range as July comes to an end and the
calendar turns to Aug.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1217 PM CDT Wed Jul 25 2018

The main concern this period remains the SHRA/TSRA potential at the
taf sites late this afternoon/early this evening. Was hoping the
evolution of SHRA/TSRA chances at KLSE/KRST centered around 00z
would be clearer by now, but there is still uncertainty. However,
more sunshine so far today has allowed more instability to develop,
that when cold front approaches, as sct-bkn line of SHRA/TSRA is
looking to accompany it. Best estimate of timing for this is 22-01z
at KRST and 23-02z at KLSE, and carried a 3hr tempo period of
TSRA/CB at each site.

Once the cold front passes and winds turn NW, generally good VFR
expected by mid evening into Thu morning. By later Thu morning,
gradient tightens for brisk/gusty NW winds 10-15kt G20-25kts for the
late morning/afternoon hours of Thu. Will also have to watch late
Thu morning/afternoon for some 3k-4k ft strato-cu cigs as lower
level moisture wraps across the region in the cold cyclonic flow
behind the front.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...RRS
AVIATION.....RRS
Hazardous weather outlook, Jul 25, 4:33 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
433 PM CDT Wed Jul 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
433 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Evening and Tonight

Scattered strong to severe storms are possible through 11 p.m.
The main threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of afternoon thunderstorms Sunday and
Monday. Lightning is the main threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed through 11 p.m.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Special weather statement, Jul 25, 4:36 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
436 PM CDT WED JUL 25 2018

WIZ017-252200-
Taylor-
436 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 435 PM CDT, a strong thunderstorm was located near Sheldon, or 15
miles southeast of Ladysmith, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted through 515 PM include...
Jump River, Hannibal, North Twin Lake, The Mondeaux Flowage, County
Roads D And N and Donald.

LAT...LON 4527 9040 4521 9092 4538 9092 4538 9044
TIME...MOT...LOC 2135Z 252DEG 33KT 4527 9093

Lawrence
Special weather statement, Jul 25, 4:53 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
453 PM CDT WED JUL 25 2018

WIZ017-252230-
Taylor-
453 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 453 PM CDT, a strong thunderstorm was located over Jump River, or
16 miles southeast of Ladysmith, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Westboro, Jump River and County Roads D And N.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4534 9027 4525 9080 4532 9093 4538 9092
      4538 9031
TIME...MOT...LOC 2153Z 237DEG 27KT 4534 9080

Lawrence
Special weather statement, Jul 25, 6:27 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
627 PM CDT WED JUL 25 2018

IAZ008-018-260015-
Floyd-Mitchell-
627 PM CDT WED JUL 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MITCHELL AND
FLOYD COUNTIES...

At 625 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Manly to Mason City.
Movement was east-southeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted through 715 PM include...
Charles City, Osage, Nashua, Rockford, Rudd, Floyd, Marble Rock,
Colwell, Orchard, Idlewilde State Park, Colwell County Park, Bunns
Woods County Park, and Osage Spring Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4334 9302 4323 9255 4291 9255 4291 9303
TIME...MOT...LOC 2325Z 288DEG 28KT 4328 9306 4316 9337

Lawrence

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:27 PM CDTSpecial Weather StatementARXFloyd48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.